Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 86, NWS Topeka, KS

June 3, 2005Geary County, Riley County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 3, 2005, 5:37 AM CDT for Geary County, Riley County, Wabaunsee County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 5:37 AM CDT (10:37 UTC)
Expired
Jun 3, 2005, 6:15 AM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Geary County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 613 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
184 kt
0-1 km storm-relative helicity
613 m²/s²
0-3 km storm-relative helicity
725 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 031038
SVRTOP
KSC061-161-197-031115-
/O.NEW.KTOP.SV.W.0086.050603T1037Z-050603T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
537 AM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS
  WESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 615 AM CDT

* AT 534 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE         
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL 3 MILES SOUTH OF          
  MANHATTAN. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF            
  VOLLAND...OR ABOUT 8 MILES SOUTH OF MANHATTAN...MOVING SOUTHEAST   
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VOLLAND...
  ALMA...
  MCFARLAND...
  PAXICO...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3916 9651 3897 9664 3882 9627 3914 9610

$$
2 follow-up statements
000 
WWUS53 KTOP 031056
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
556 AM CDT FRI JUN 3 2005

KSC061-161-197-031115-
/O.CON.KTOP.SV.W.0086.000000T0000Z-050603T1115Z/
RILEY-GEARY-WABAUNSEE-
556 AM CDT FRI JUN 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 AM CDT FOR
WESTERN WABAUNSEE...EAST CENTRAL GEARY AND SOUTHEASTERN RILEY
COUNTIES...

AT 552 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHWEST OF VOLLAND...OR ABOUT 14 MILES SOUTH OF
MANHATTAN...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
VOLLAND...ALMA...MCFARLAND AND PAXICO.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3916 9651 3897 9664 3882 9627 3914 9610

$$
000 
WWUS53 KTOP 031114
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
613 AM CDT FRI JUN 3 2005

KSC061-161-197-031123-
/O.EXP.KTOP.SV.W.0086.000000T0000Z-050603T1115Z/
RILEY-GEARY-WABAUNSEE-
613 AM CDT FRI JUN 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WABAUNSEE...EAST
CENTRAL GEARY AND SOUTHEASTERN RILEY COUNTIES EXPIRES AT 615 AM
CDT...

AT 613 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE 
NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT VERY HEAVY RAIN...PEA SIZED HAIL...AND GUSTY 
WINDS OF 30 TO 40 MPH ARE STILL LIKELY FROM THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3916 9651 3897 9664 3882 9627 3914 9610

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:50 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 3, 2:50 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT FRI JUN 3 2005

.DISCUSSION...

CONCERNS REMAIN THUNDERSTORM CHANCES FOR TODAY AND
SATURDAY...WITH HEAVY RAIN AND STRONG STORMS POSSIBLE.

THUNDERSTORMS JUST BEGINNING TO MOVE INTO FAR NW CWA AHEAD OF
MCS/SQUALL LINE ACROSS CTRL NEBRASKA AND NORTHWEST KANSAS. STRONGER
INSTABILITY IS SOUTH AND WEST...AND IT APPEARS ATTM THAT STORMS ARE
BEGINNING TO MOVE SE AND INTENSIFY ALONG NW TO SE INSTABILITY
GRADIENT. ETA 12 ADVERTISED A NORTH/SOUTH SPLIT...AND LOOKS LIKE
THIS MAY STILL HAPPEN AS FORWARD PROPAGATING CORFIDI VECTORS
INDICATE EASTWARD MOVEMENT OF THE NORTHERN PART OF THE LINE...AND
SOUTHERN SIDE SLIDES SOUTHEAST INTO THE CWA. EXPECT LEADING EDGE TO
BE NEAR THE SHAWNEE COUNTY LINE AROUND 5-6 AM...AND SPREAD TO THE MO
STATE LINE BY ABOUT 10AM. INITIAL FORWARD MOTION OF THE LINE IS NEAR
40 MPH. NOT GETTING MANY SEVERE REPORTS OUT OF THE LINE YET...BUT
WILL MONITOR FOR WIND THREAT AND POTENTIAL FOR LARGE HAIL. HEAVY
RAINFALL WILL ALSO BE A THREAT.

LATER TODAY...UPPER WAVE IN SW US EJECTS TOWARDS THE STATE...AND
SHOULD KEEP THUNDERSTORMS GOING FOR MUCH OF THE AFTERNOON AND
EVENING AS LIFT SPREADS OVER THE AREA. 0-6KM SHEAR STILL 25-30 KTS
DESPITE BACKING OF UPPER LEVEL WINDS...AND CAPES STILL 1-2K J/KG.
ATMOSPHERE MAY BE A BIT WORKED OVER FROM THIS MORNINGS MCS...BUT
WILL DEPEND ON WHERE AND WHEN STORMS MOVE THROUGH THE AREA. ENOUGH
FOR CATEGORICAL POPS THIS MORNING MOST OF THE AREA...WITH LIKELY FAR
SOUTHEAST. WILL THEN KEEP 40-50 POPS FOR AFTERNOON AS SCATTERED
STORMS CONTINUE. HEAVY RAINFALL COULD ALSO BE A PROBLEM TODAY AS FFG
VALUES HAVE DECREASED IN SOME AREAS DUE TO RECENT RAINFALL. WILL
NEED TO WATCH THIS CAREFULLY.

NEXT S/W PROGGED OVER CO EARLY SATURDAY TO MOVE INTO KANSAS BY LATE
AFTERNOON. HAVE SOME CONCERNS ABOUT THIS ONE...AS MOIST SOUTHERLY
FLOW CONTINUES AHEAD OF THE WAVE...AND EVEN BREAKS OUT A BIT OF
SUNSHINE IN THE AFTERNOON WHICH WOULD FURTHER DESTABILIZE THE
ATMOSPHERE. WAVE AND FRONT THEN MOVE INTO THE CWA NEAR PEAK HEATING
INTO CAPES 1-3K J/KG AND 0-6KM SHEAR 35-45 KTS. IF TIMING PLAYS OUT
THIS WAY...WOULD EXPECT SEVERE STORMS THIS DAY. DID STRETCH SCT POPS
INTO THE AFTERNOON HOURS.

CURRENT EARLY SUNDAY POPS ARE 20...AND MAY NEED TO BE ADJUSTED
DEPENDING ON SPEED OF DEPARTING WAVE. BUT HAVE LEFT FOR NOW.
BOUNDARY THEN SHIFTS SOUTH OF THE AREA AS WESTERLY FLOW MOVES IN
ALOFT AND HIGH PRESSURE MOVES INTO EAST CENTRAL KANSAS. FOR
MONDAY...MOIST SOUTHERLY FLOW QUICKLY RETURNS TO THE AREA AS WESTERN
TROF MOVES ONSHORE. NO CHANGES TO EXTENDED.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

67
Hazardous weather outlook, Jun 3, 4:16 AM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
416 AM CDT FRI JUN 3 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-040915-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
416 AM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA TODAY.
THE MAIN HAZARD FROM THESE STORMS WILL BE HEAVY RAINFALL...UP TO AN
INCH PER HOUR IN SOME LOCATIONS. STRONG WIND GUSTS AND HAIL WILL ALSO
BE POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS EVENING AND OVERNIGHT...A
FEW OF WHICH MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SATURDAY...SOME OF
WHICH MAY BE SEVERE.

THUNDERSTORMS ARE THEN POSSIBLE EACH DAY SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 3, 4:46 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 AM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     HAIL             MARYSVILLE              39.84N 96.65W
06/03/2005  0.75 INCH        MARSHALL           KS   LAW ENFORCEMENT

            REPORTS RECIEVED FROM PUBLIC THAT HAIL WAS SLIGHTLY
            LARGER THAN THE SIZE OF DIME.

&&

WOLTERS
Local storm report, Jun 3, 5:06 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 AM     HAIL             RILEY                   39.30N 96.83W
06/03/2005  0.75 INCH        RILEY              KS   TRAINED SPOTTER

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:20 AM CDTFlash Flood WarningTOPDickinson, Geary, Ottawa3 hr
Jun 3, 9:57 AM CDTFlash Flood WarningTOPMorris3 hr
Jun 3, 10:30 AM CDTFlash Flood WarningTOPDickinson, Geary3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.